×

On the pure imaginary quaternionic solutions of the Hurwitz matrix equations. (English) Zbl 1119.15014

The number of \(n\times n\) pure imaginary quaternionic orthonormal matrices is analysed, i.e. the number \(p\) of the solutions of the Hurwitz matrix equations
\[ T_iT_j^*+T_jT_i^*=2\delta_{ij}I,\quad i,j=1,\dots,p \]
having the form \(sX\), where \(s\in\{1,i,j,k\}\) and \(X\) belonging to the real vector space of \(n\times n\) matrices with entries in the skew-field of real quaternions. The maximum number of these solutions is determined for \(n=2^m\) and \(m\neq0\)(mod 4). In the case \(m=0\) an evaluation of this number is given, and this is extended to a conjecture for the case \(m\equiv0\)(mod 4), \(m\neq0\). A construction of such numbers of pure imaginary matrices \(sX\) with \(X\) \(\{0,1,-1\}\)-matrices is provided.

MSC:

15A24 Matrix equations and identities
15B33 Matrices over special rings (quaternions, finite fields, etc.)
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] Adams, J. F., Vector fields on spheres, Ann. Math., 75, 603-632 (1962) · Zbl 0112.38102
[3] Au-Yeung, Y.-H., On matrices whose nontrivial real linear combinations are nonsingular, Proc. Amer. Math. Soc., 29, 17-22 (1971) · Zbl 0217.33402
[4] Au-Yeung, Y.-H.; Cheng, C.-M., Two formulas for the generalized Radon-Hurwitz number, Linear Multilinear Algebra, 34, 59-66 (1993) · Zbl 0796.15028
[5] Friedland, S.; Robbin, J. W.; Sylvester, J. H., On the crossing rule, Comm. Pure Appl. Math., 37, 19-37 (1984) · Zbl 0507.15009
[6] Hurwitz, A., Über die Komposition der quadratischen Formen, Math. Ann., 88, 1-25 (1923) · JFM 48.1164.03
[7] Radon, J., Lineare scharen orthogonalen matrizen, Abh. Math. Sem. Univ. Hamburg, 1, 1-14 (1922) · JFM 48.0092.06
[8] Wong, Y.-C., Isoclinic \(n\)-planes in Euclidean \(2n\)-space, Clifford parallels in elliptic \((2n\)−1)-space, and the Hurwitz matrix equations, Mem. Amer. Math. Soc., 41 (1961), second printing with corrections and minor changes, 1971 · Zbl 0124.13401
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.